SCT Question 10
A 25Y F patient with aplastic anemia transplanted from a HLA matched related donor (30 Y sister) 68 days ago, presents to the infusion area for biweekly lab check. She reports increasing nausea and fatigue over the last three days. The blood pressure is 145/95, there is trace ankle edema. There is no obvious JVD, but mild peri-orbital edema is noted. No skin rash is seen. Her creatine today is 3.4, and BUN 57, K is 4.8, and HCO3 21. On labs done three days ago a tacrolimus level could not be drawn because she had taken her dose prior to coming to clinic. Her creatinine that day was 1.8, increased from its baseline value of 1.1. On further questioning she is non-oliguric, but her urine OP has declined from its usual ~2 L/day but still keeping pace with her diminished fluid intake. Her urine sediment is without any cellular debris or casts. FENa is >1. Her tacrolimus dose has been unchanged since her fluconazole was changed to voriconazole for covering a newly positive galactomannan assay. CBC is normal and so is CRP.
The most likely diagnosis is
- Thrombotic thrombocytopenic purpura
- Atypical hemolytic uremic syndrome
- Renal GVHD with nephrotic syndrome
- BK virus nephritis
- Tacrolimus toxicity
Option 5. This patient has developed tacrolimus toxicity, likely related to diminished clearance of tacrolimus since initiation of voriconazole which slows down tacrolimus metabolism. Tacrolimus toxicity manifests with oliguric renal insufficiency and occasionally type 4 RTA, which are both observed here. The urine sediment is bland, unlike in BK nephritis where there will often be accompanying hemorrhagic cystitis. Normal TTP and atypical HUS much less likely, nevertheless in cases such as these serial pathologist review of the blood smear to evaluate for microangiopathic hemolysis is essential. Atypical HUS is a difficult diagnosis to make, and can be screened for discovering diminished complement levels. It is usually treated with eculizumab for interrupting the complement cascade. ADAMTS 13 levels are helpful in identifying TTP. In this instance checking an urgent tacrolimus level and holding tacrolimus until levels decline into the therapeutic range to see whether there is renal recovery or not. In the event of slow renal recovery, when the levels have dropped close to lower limit of therapeutic, short course, low dose steroids may be given before resuming tacrolimus after renal recovery.
Published In/Presented At
Toor, A. (2023). SCT Question 10. LVHN Scholarly Works. Retrieved from https://scholarlyworks.lvhn.org/medicine/6042
Medicine and Health Sciences
Department of Medicine